Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Having brain fog feeling after stopping Epilepsy medication. Had taken Epilim and Tegretol. Should I restart medication?

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2001
Answered : 502 Questions
Question
I have had epilepsy since I was 21, I am now 35, and 7 years seizure free. I was taking epilim and tegretol, but last month I weaned myself off them, as I want to start a family this year. The problem is, I don't feel like I'm going to have a seizure, I feel fine in that area, but I can't think like I did when I was on the medication. It's like a brain fog. Do u recommend I go back on the medication? And how do I go about it??
Posted Sun, 6 May 2012 in Epilepsy
 
 
Answered by Dr. Shiva Kumar R 5 hours later
Hello,

Thanks for the query.

Regarding the occurence of behavioral and mental alertness problems after stopping the medications, I personally feel it is related to abrupt stopping of tegretol. Tegretol has antidepressant properties and if stopped abruptly can cause such kind of problems.

So I personally recomend you to be on a small dose of tegretol (200-400mg/day) and gradually taper it over a period of 6 months to avoid withdrawal effects.

I am sorry you are dealing with this frustrating concern. The bottom line is that you need to restart tegretol and if symptoms persist arrange an appointment with your Psychiatrist for further evaluation.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.

Regards,

Dr Shiva Kumar R
Neurologist & Epileptologist
Above answer was peer-reviewed by
 
Follow-up: Having brain fog feeling after stopping Epilepsy medication. Had taken Epilim and Tegretol. Should I restart medication? 11 minutes later
Can I start on epilim 500 and tegretol CR 200 again at the same time, or one at a time? I was down to 1 epilim and half a tegretol taken every morning when I went off them suddenly one morning, 1 month ago.
 
 
Answered by Dr. Shiva Kumar R 49 minutes later
Hello and thanks for the query

You can only start on Tegretol 200 twice a day. Epilim need not be started again. Then reduce Tegretol 100 mg every 2 months and stop it. It is always suggested to taper the medicine under the guidance of your treating doctor. Do not self medicate yourself, it can have deleterious effect on your health.

Get the medicines prescribed by your doctor.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.

Regards,

Dr Shiva Kumar R
Neurologist & Epileptologist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor